Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Truvada and Kaletra
Aug 14, 2010

I have been on these two drugs for over 2yrs and my creatine was 2.9 previously and now it is 4.8 . my doctor wants me to continue truvada every other day but i think i need to stop Truvada and use something else. Please advice

Response from Dr. Young

Hello and thanks for your post.

While there are multiple causes of kidney injury among persons living with HIV and the overall risk of tenofovir-induced injury is low, persons who have pre-existing kidney disease appear to be at greater risk than those who do not.

So, it's somewhat surprising to me that you were started on Truvada (tenofovir/FTC) with a baseline creatinine of 2.9-- if you're of average weight and, say 40 years old, you had an estimated glomerular filtration rate (GFR, an estimate of kidney function) of 27 (normal is about 100). At 4.8, it's down to 16. At this point, I'd generally recommend considering (if it exists) an alternative to tenofovir. Indeed, the use of Truvada is not recommended for persons whose function is as low as yours. If you are genetically screened HLA-B5701 negative, an abacavir- or zidovudine-based option could be one approach.

In either event, you've got quite impaired kidney function; this is a time when a careful analysis of your kidney health and possible contributing factors (like high blood pressure, diabetes) is critical.

Be well, I hope this helps. BY



Previous
CD4 BELOW 30
Next
CD4 count concerns?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement